Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 5:54 PM CDT for Brewster County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- May 22, 2017, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 233 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WUUS54 KMAF 222254
SVRMAF
TXC043-222345-
/O.NEW.KMAF.SV.W.0135.170522T2254Z-170522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
554 PM CDT MON MAY 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Brewster County in southwestern Texas...
* Until 645 PM CDT
* At 554 PM CDT, a severe thunderstorm was located 8 miles south of
Marathon, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3018 10332 3018 10322 2985 10295 2985 10335
TIME...MOT...LOC 2254Z 353DEG 20KT 3009 10325
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
623
WWUS54 KMAF 222317
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT MON MAY 22 2017
TXC043-222345-
/O.CON.KMAF.SV.W.0135.000000T0000Z-170522T2345Z/
Brewster TX-
617 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL BREWSTER COUNTY...
At 617 PM CDT, a severe thunderstorm was located 16 miles south of
Marathon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3004 10327 3004 10311 2985 10295 2985 10326
TIME...MOT...LOC 2317Z 336DEG 22KT 2998 10317
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 6 minutes earlier.
Area forecast discussion, May 22, 5:48 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:58 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 22, 4:42 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 442 PM CDT MON MAY 22 2017 TXZ057-058-258-222230- Van Horn and Highway 54 Corridor TX- Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX- 442 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 530 PM CDT/430 PM MDT/... At 442 PM CDT/342 PM MDT/, Doppler radar was tracking a strong thunderstorm 24 miles southwest of Orla, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orla and Red Bluff. LAT...LON 3142 10459 3182 10478 3190 10390 3132 10381 TIME...MOT...LOC 2142Z 259DEG 18KT 3168 10430 82
Special weather statement, May 22, 5:01 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 501 PM CDT MON MAY 22 2017 TXZ075-222245- Pecos TX- 501 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Fort Stockton, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Pecos County. THIS INCLUDES Interstate 10 between mile markers 274 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3052 10275 3060 10285 3090 10264 3070 10240 TIME...MOT...LOC 2200Z 230DEG 22KT 3062 10272 44
Special weather statement, May 22, 5:24 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 524 PM CDT MON MAY 22 2017 NMZ034-TXZ058>060-067-222315- Southern Lea County NM-Loving TX- Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 524 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...WINKLER AND LOVING COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 523 PM CDT/423 PM MDT/, trained weather spotters reported a strong thunderstorm over Mentone, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kermit, Jal, Wink, Mentone, Winkler County Airport, Bennett and Slash Ranch. A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM MDT/ for southeastern New Mexico. LAT...LON 3156 10378 3173 10392 3211 10317 3177 10285 TIME...MOT...LOC 2223Z 239DEG 49KT 3171 10361 33
Special weather statement, May 22, 5:27 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 527 PM CDT MON MAY 22 2017 TXZ075-081-222315- Pecos TX-Big Bend Area TX- 527 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Marathon, moving southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Longfellow. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3024 10310 3032 10306 3018 10257 2995 10272 TIME...MOT...LOC 2227Z 299DEG 24KT 3023 10296 44
Special weather statement, May 22, 5:48 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM MDT MON MAY 22 2017
NMZ027-028-222330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
448 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
530 PM MDT...
At 448 PM MDT, Doppler radar was tracking strong thunderstorms near
Hope, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carlsbad, Artesia, Hope, Avalon, Living Desert State Park, Seven
Rivers Airport, Lakewood, Brantley Lake State Park, Cottonwood, Seven
Rivers, Carlsbad North, Artesia Municipal Airport, Dayton, Atoka and
Lake Avalon.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3246 10484 3296 10484 3296 10413 3242 10408
3245 10485
TIME...MOT...LOC 2248Z 259DEG 67KT 3286 10478
33Special weather statement, May 22, 5:51 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 551 PM CDT MON MAY 22 2017 TXZ081-222330- Big Bend Area TX- 551 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Marathon, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3018 10336 3018 10323 2985 10305 2985 10345 TIME...MOT...LOC 2251Z 356DEG 22KT 3009 10329 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:01 PM CDT | River Flood Warning | MAF | Brewster | 19 hr |
| May 22, 10:11 AM CDT | River Flood Warning | MAF | Brewster | 42 hr |
| May 22, 3:58 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 22, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 22, 5:01 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 51 min |
| May 22, 5:27 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 22, 5:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| May 22, 6:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 22, 6:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| May 22, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| May 22, 6:44 PM CDT | Special Weather Statement | MAF | Yoakum | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.